Hardness Results and Approximation Schemes for Discrete Packing and Domination Problems

  • Raghunath Reddy MadireddyEmail author
  • Apurva Mudgal
  • Supantha PanditEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11346)


The Open image in new window and Open image in new window problems are well-known problems in computer science. In this paper, we consider Open image in new window versions of both of these problems - Open image in new window and Open image in new window . For both problems, the input is a set of geometric objects \(\mathcal {O}\) and a set of points \(\mathcal {P}\) in the plane. In the MDIS problem, the objective is to find a maximum size subset \(\mathcal {O}^\prime \subseteq \mathcal {O}\) of objects such that no two objects in \(\mathcal {O}^\prime \) have a point in common from \(\mathcal {P}\). On the other hand, in the MDDS problem, the objective is to find a minimum size subset \(\mathcal {O}^\prime \subseteq \mathcal {O}\) such that for every object \(O \in \mathcal {O} \setminus \mathcal {O}^\prime \) there exists at least one object \(O^\prime \in \mathcal {O}^\prime \) such that \(O\,\cap \,O^\prime \) contains a point from \(\mathcal {P}\).

In this paper, we present \(\mathsf {PTAS}\)es based on Open image in new window technique for both MDIS and MDDS problems, where the objects are arbitrary radii disks and arbitrary side length axis-parallel squares. Further, we show that the MDDS problem is \(\mathsf {APX}\)-hard for axis-parallel rectangles, ellipses, axis-parallel strips, downward shadows of line segments, etc. in \(\mathbb {R}^2\) and for cubes and spheres in \(\mathbb {R}^3\). Finally, we prove that both MDIS and MDDS problems are \(\mathsf {NP}\)-hard for unit disks intersecting a horizontal line and for axis-parallel unit squares intersecting a straight line with slope \(-1\).


Discrete Independent Set Discrete Dominating Set Local search \(\mathsf {PTAS}\) \(\mathsf {NP}\)-hard \(\mathsf {APX}\)-hard Disks Axis-parallel squares Axis-parallel rectangles 


  1. 1.
    Adamaszek, A., Wiese, A.: A QPTAS for maximum weight independent set of polygons with polylogarithmically many vertices. In: Symposium on Discrete Algorithms SODA, pp. 645–656 (2014)Google Scholar
  2. 2.
    Alimonti, P., Kann, V.: Some APX-completeness results for cubic graphs. Theor. Comput. Sci. 237(1), 123–134 (2000)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Aschner, R., Katz, M.J., Morgenstern, G., Yuditsky, Y.: Approximation schemes for covering and packing. In: Ghosh, S.K., Tokuyama, T. (eds.) WALCOM 2013. LNCS, vol. 7748, pp. 89–100. Springer, Heidelberg (2013). Scholar
  4. 4.
    Aurenhammer, F.: Voronoi diagrams—a survey of a fundamental geometric data structure. ACM Comput. Surv. 23(3), 345–405 (1991)CrossRefGoogle Scholar
  5. 5.
    Bandyapadhyay, S., Maheshwari, A., Mehrabi, S., Suri, S.: Approximating dominating set on intersection graphs of rectangles and L-frames. In: 43rd International Symposium on Mathematical Foundations of Computer Science, MFCS 2018, Liverpool, UK, 27–31 August 2018, pp. 37:1–37:15 (2018)Google Scholar
  6. 6.
    Chan, T.M., Grant, E.: Exact algorithms and APX-hardness results for geometric packing and covering problems. Comput. Geom. 47(2), 112–124 (2014)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Chan, T.M., Har-Peled, S.: Approximation algorithms for maximum independent set of pseudo-disks. Discret. Comput. Geom. 48(2), 373–392 (2012)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Chuzhoy, J., Ene, A.: On approximating maximum independent set of rectangles. In: Symposium on Foundations of Computer Science, FOCS, pp. 820–829 (2016)Google Scholar
  9. 9.
    Clark, B.N., Colbourn, C.J., Johnson, D.S.: Unit disk graphs. Discret. Math. 86(1), 165–177 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Das, G.K., De, M., Kolay, S., Nandy, S.C., Sur-Kolay, S.: Approximation algorithms for maximum independent set of a unit disk graph. Inf. Process. Lett. 115(3), 439–446 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Erlebach, T., van Leeuwen, E.J.: Domination in geometric intersection graphs. In: Laber, E.S., Bornstein, C., Nogueira, L.T., Faria, L. (eds.) LATIN 2008. LNCS, vol. 4957, pp. 747–758. Springer, Heidelberg (2008). Scholar
  12. 12.
    Fowler, R.J., Paterson, M.S., Tanimoto, S.L.: Optimal packing and covering in the plane are NP-complete. Inf. Process. Lett. 12(3), 133–137 (1981)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Fraser, R., Lòpez-Ortiz, A.: The within-strip discrete unit disk cover problem. Theor. Comput. Sci. 674, 99–115 (2017)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Frederickson, G.N.: Fast algorithms for shortest paths in planar graphs, with applications. SIAM J. Comput. 16(6), 1004–1022 (1987)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Garey, M., Johnson, D.: The rectilinear Steiner tree problem is NP-complete. SIAM J. Appl. Math. 32(4), 826–834 (1977)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Gibson, M., Pirwani, I.A.: Algorithms for dominating set in disk graphs: breaking the \(\log n\) barrier. In: Algorithms - ESA 2010, pp. 243–254 (2010)CrossRefGoogle Scholar
  17. 17.
    Har-Peled, S.: Being fat and friendly is not enough. CoRR abs/0908.2369 (2009)Google Scholar
  18. 18.
    Hunt, H.B., Marathe, M.V., Radhakrishnan, V., Ravi, S.S., Rosenkrantz, D.J., Stearns, R.E.: NC-approximation schemes for NP- and PSPACE-hard problems for geometric graphs. J. Algorithms 26(2), 238–274 (1998)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Madireddy, R.R., Mudgal, A.: Stabbing line segments with disks and related problems. In: Canadian Conference on Computational Geometry, CCCG, pp. 201–207 (2016)Google Scholar
  20. 20.
    Madireddy, R.R., Mudgal, A.: Approximability and hardness of geometric hitting set with axis-parallel rectangles. Inf. Process. Lett. 141, 9–15 (2019)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Matsui, T.: Approximation algorithms for maximum independent set problems and fractional coloring problems on unit disk graphs. In: Akiyama, J., Kano, M., Urabe, M. (eds.) JCDCG 1998. LNCS, vol. 1763, pp. 194–200. Springer, Heidelberg (2000). Scholar
  22. 22.
    Mudgal, A., Pandit, S.: Covering, hitting, piercing and packing rectangles intersecting an inclined line. In: Lu, Z., Kim, D., Wu, W., Li, W., Du, D.-Z. (eds.) COCOA 2015. LNCS, vol. 9486, pp. 126–137. Springer, Cham (2015). Scholar
  23. 23.
    Mustafa, N.H., Ray, S.: Improved results on geometric hitting set problems. Discret. Comput. Geom. 44(4), 883–895 (2010)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Nandy, S.C., Pandit, S., Roy, S.: Faster approximation for maximum independent set on unit disk graph. Inf. Process. Lett. 127, 58–61 (2017)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Pandit, S.: Dominating set of rectangles intersecting a straight line. In: Canadian Conference on Computational Geometry CCCG, pp. 144–149 (2017)Google Scholar
  26. 26.
    Papadimitriou, C.H., Yannakakis, M.: Optimization, approximation, and complexity classes. J. Comput. Syst. Sci. 43(3), 425–440 (1991)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Wan, P., Xu, X., Wang, Z.: Wireless coverage with disparate ranges. In: Symposium on Mobile Ad Hoc Networking and Computing, MobiHoc, p. 11 (2011)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology RoparRupnagarIndia
  2. 2.Stony Brook UniversityStony BrookUSA

Personalised recommendations